Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 3, 2017, 7:05 PM CDT for Austin County, Burleson County, Washington County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2017, 7:05 PM CDT (00:05 UTC)
- Expired
- May 3, 2017, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Austin County, TX, Burleson County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 96 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4467 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.1
The text
As transmitted.
150
WUUS54 KHGX 040005
SVRHGX
TXC015-051-477-040045-
/O.NEW.KHGX.SV.W.0092.170504T0005Z-170504T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
705 PM CDT WED MAY 3 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northwestern Austin County in southeastern Texas...
Southern Burleson County in southeastern Texas...
Southwestern Washington County in southeastern Texas...
* Until 745 PM CDT.
* At 703 PM CDT, a severe thunderstorm was located 5 miles northwest
of Burton, or 15 miles northwest of Brenham, moving southeast at
25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
* Locations impacted include...
Brenham, Shelby, Burton and Quarry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. Seek shelter now inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3020 9674 3024 9673 3025 9669 3029 9666
3030 9664 3028 9648 3024 9629 3006 9630
3000 9641 2997 9657 3004 9662 3008 9663
3011 9663 3013 9665 3015 9665 3016 9669
3015 9671 3014 9677 3016 9679
TIME...MOT...LOC 0003Z 296DEG 22KT 3017 9659
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
879
WWUS54 KHGX 040043
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
743 PM CDT WED MAY 3 2017
TXC015-051-477-040051-
/O.EXP.KHGX.SV.W.0092.000000T0000Z-170504T0045Z/
Austin TX-Burleson TX-Washington TX-
743 PM CDT WED MAY 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AUSTIN...SOUTHERN
BURLESON AND SOUTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 745 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Texas.
LAT...LON 3020 9674 3024 9673 3025 9669 3029 9666
3030 9664 3028 9648 3024 9629 3006 9630
3000 9641 2997 9657 3004 9662 3008 9663
3011 9663 3013 9665 3015 9665 3016 9669
3015 9671 3014 9677 3016 9679
TIME...MOT...LOC 0041Z 305DEG 26KT 3004 9656
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:42 PM CDT, 23 minutes earlier.
Area forecast discussion, May 3, 6:42 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
642 PM CDT Wed May 3 2017
.AVIATION...
Elevated TSRA just behind the cold front producing quite a bit of
activity near/at our sites this evening. Small should be the main
issue for CXO and perhaps IAH the next couple of hours. Otherwise
will keep with a general TSRA TEMPO group for the rest of the TAF
sites downstream. Strong gusty north winds will be the developing
behind the front with VFR conditions prevailing overnight. 41
&&
.PREV DISCUSSION... /ISSUED 342 PM CDT Wed May 3 2017/
Isolated to scattered showers are streaming across Southeast
Texas this afternoon ahead of an approaching cold front and
attendant surface trough over North Central Texas. Visible
satellite imagery shows what appears to be a gravity wave located
near the Interstate 10 this afternoon, pushing south towards the
Upper Texas Coast. This feature has been the main forcing
mechanism for rain this afternoon, with subsidence behind this
feature resulting in clearing skies across parts of the Brazos
Valley and allowing afternoon temperatures to soar into the upper
80s to 90 there.
Isolated to scattered showers across the Houston metro will
continue to translate south towards the Gulf through the remainder
of the afternoon hours with their parent gravity wave, while
daytime heating across northern counties of the forecast area will
result in additional thunderstorm development as the cold front
arrives. Current timing places the cold front into the Brazos
Valley/ Piney Woods counties by 6 PM CDT, the Houston metro by 9
PM CDT, and off the coast before midnight. Thunderstorm
development along the cold front into evening and overnight hours
will be further sustained by a shortwave trough diving from
Northwest Texas into Louisiana tonight. Aircraft soundings out of
Houston and Austin still show fairly significant capping across
much of Central and Southeast Texas (which helped suppress
convection across much of the area today), but added forcing from
this shortwave trough should be enough to allow showers and
thunderstorms to persist along the front as it makes it across the
area.
The biggest question for this evening is where the greatest
severe weather potential exists as the cold front arrives. SPC
mesoanalysis shows a plume of 7-8.5 C/km mid-level lapse rates
overspreading the region and this, combined with dry air in the
mid-levels, will support a thunderstorm environment capable of
producing large hail and damaging winds. Thunderstorms in
Limestone, Anderson, and Henderson counties (to our north) have
been capable of producing half dollar to golfball size hail and
40+ MPH winds and expect those threats to continue as these
storms approach Madison and Houston counties in the next few
hours. Regional radar mosaic shows thunderstorms have been able to
develop as far southwest as Ft. Hood this afternoon as a result
of the shortwave trough, but this activity has been much weaker
than what has been observed east of the Interstate 35 corridor.
This is likely due to the aforementioned cap. While the cap will
not prevent development this evening, it should be able to limit
at least some intensity to the storms and expect the best severe
thunderstorm chances to extend east of a Bryan to Houston to
Galveston line.
With the cold front pushing quickly off the coast this evening, a
stout surface pressure gradient in its wake will promote
increasing northerly winds across the region. Expect strongest
winds (20-30 MPH) along the coast and have issued a Wind Advisory
for the overnight hours as a result. This may need to be extended
later into the morning hours with elevated winds expected to
persist along the immediate coast before relaxing during the
Thursday afternoon and evening hours as surface high pressure
builds into Texas. Aside from breezy to windy conditions on
Thursday, temperatures will be noticeably cooler than today with
highs only in the low to mid 70s.
Benign weather will prevail across the region Friday into the
weekend with dry north to northwest flow behind tonight's
shortwave transitioning to upper ridging by the end of the
weekend. This will allow for dry and sunny conditions over the
next few days, with temperatures gradually warming into the low to
mid 80s by the end of the weekend. An approaching upper low and
the return of onshore flow at the beginning of next week will
result in low rain chances returning to the forecast by the middle
of next week.
Huffman
MARINE...
South winds are expected to continue to decrease during the rest
of the afternoon and into the early evening hours ahead of a cold
front. Winds will shift to the northwest, strengthen and become
gusty after the front moves through the area tonight. Small craft
advisories are already in effect for all waters behind the front
for the strong and gusty northwest winds (15 to 25 knots in the
Bays, 25 to 35 knots in the 00-60 nm waters) and the rough seas (4
to 6 feet nearshore and 6 to 9 feet offshore, occasionally
higher). Some wind gusts could approach gale force, and if
sustained winds get a little stronger than expected, a gale
warning might be needed. North to northwest winds and seas will
come down Thursday night through Friday night as high pressure
settles over the area. A light to moderate onshore flow resumes
Saturday night as the high moves off to the east and then
gradually strengthens during the first half of next week. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 53 75 51 79 52 / 20 0 0 0 0
Houston (IAH) 57 75 54 79 55 / 60 0 0 0 0
Galveston (GLS) 61 75 62 78 65 / 70 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from midnight tonight to 7 AM CDT Thursday for the
following zones: Brazoria...Chambers...Galveston...
Jackson...Matagorda.
GM...Small Craft Advisory from 10 PM this evening to 10 AM CDT
Thursday for the following zones: Coastal waters from
Freeport to the Matagorda Ship Channel out 20 NM...Coastal
waters from High Island to Freeport out 20 NM...Galveston
Bay...Matagorda Bay...Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&Hazardous weather outlook, May 3, 3:55 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 355 PM CDT Wed May 3 2017 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238- 042100- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Galveston Bay-Grimes-Harris-Houston-Jackson-Liberty- Madison-Matagorda-Matagorda Bay-Montgomery-Polk-San Jacinto- Trinity-Walker-Waller-Washington-Wharton- 355 PM CDT Wed May 3 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible along and ahead of a cold front moving south across the region tonight. Large hail, damaging winds, and a tornado or two will be possible before the cold front clears the coast before or around midnight. Best chances for severe weather will be east of a Bryan to Houston to Galveston line. Increasing northerly winds are expected behind the cold front, with strongest winds expected along the immediate coast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Breezy to windy conditions will be possible Thursday morning behind the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon through tonight. GMZ350-355-370-375-042100- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 355 PM CDT Wed May 3 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible along a cold front tonight, with elevated winds and waves expected behind the cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong offshore flow will continue Thursday morning behind a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon through tonight.
In the hours before
Local storm report, May 3, 6:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
616 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 N CALDWELL 30.55N 96.70W
05/03/2017 E1.00 INCH BURLESON TX LAW ENFORCEMENT
REPORT OF 1 INCH HAIL IN CALDWELL
&&
EVENT NUMBER HGX1700186
47Local storm report, May 3, 6:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
634 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 4 SW SNOOK 30.45N 96.52W
05/03/2017 M1.00 INCH BURLESON TX TRAINED SPOTTER
&&
EVENT NUMBER HGX1700187
47Special weather statement, May 3, 6:37 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
637 PM CDT WED MAY 3 2017
TXZ164-177>179-199-200-040030-
San Jacinto TX-Walker TX-Liberty TX-Polk TX-Montgomery TX-Trinity TX-
637 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
SOUTHEASTERN GRIMES...MONTGOMERY...SAN JACINTO...NORTHEASTERN
WALLER...NORTHWESTERN LIBERTY...POLK...SOUTHERN WALKER AND NORTHERN
HARRIS COUNTIES UNTIL 730 PM CDT...
At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chester to near Lake Conroe Dam. Movement
was southeast at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Conroe, Huntsville, Cleveland, Willis, Livingston, Pinehurst, The
Woodlands, Spring, Oak Ridge North, Shepherd, Panorama Village,
Shenandoah, Onalaska, Splendora, Corrigan, Patton Village, Roman
Forest, Magnolia, Woodbranch and Cut And Shoot.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Texas.
LAT...LON 3049 9473 3031 9467 3014 9509 3017 9510
3011 9516 3006 9529 3013 9550 3017 9554
3015 9557 3023 9580 3024 9581 3060 9583
3109 9471 3104 9461 3101 9466 3049 9454
TIME...MOT...LOC 2336Z 306DEG 50KT 3089 9452 3042 9556
11Local storm report, May 3, 6:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
647 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 3 NNW SOMERVILLE 30.39N 96.55W
05/03/2017 M0.88 INCH BURLESON TX TRAINED SPOTTER
HAIL IN LYONS
&&
EVENT NUMBER HGX1700188
47Local storm report, May 3, 7:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 ENE CROCKETT 31.36N 95.33W
05/03/2017 M1.00 INCH HOUSTON TX BROADCAST MEDIA
&&
EVENT NUMBER HGX1700189
47Local storm report, May 3, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 NNW SOMERVILLE 30.39N 96.55W
05/03/2017 M1.00 INCH BURLESON TX TRAINED SPOTTER
SPOTTER REPORTED HAIL IN LYONS
&&
EVENT NUMBER HGX1700190
47The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:39 PM CDT | Special Weather Statement | HGX | Liberty | 51 min |
| May 3, 7:51 PM CDT | Special Marine Warning | HGX | 114 min | |
| May 3, 8:14 PM CDT | Special Weather Statement | HGX | Chambers | 46 min |
| May 3, 8:30 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 45 min |
| May 3, 9:13 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 3, 9:16 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Galveston, Liberty | 29 min |
| May 3, 11:11 PM CDT | Special Marine Warning | HGX | 94 min | |
| May 3, 11:31 PM CDT | Special Marine Warning | HGX | 29 min | |
| May 4, 12:32 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 4, 12:40 AM CDT | Special Marine Warning | HGX | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.